View Full Version : Nail Changes
04-05-2013, 07:37 AM
Good Morning Fellow Lupies-
In the past two months, my naturally thick and healthy nails have become thin and brittle. They now have ridges and one even has vertical split. They are all splitting are embarrassingly short due to being so unhealthy.
I have Googled it and see that can be a symptom of hypothyroidism. My thyroid was tested in December, and was WNL. Might this be a SLE/SjS "thing"?
Strange that I'm just experiencing it now when I've been diagnosed for years.....
For the first time ever, I'm considering falsies because I'm so embarrassed over my short and unhealthy nails [hides head in shame]
YES! Lupus can affect the nails. Actually anything unhealthy happening in your body can show up in your nails.
Nail changes occur in about 10 percent of patients and consist of cracking, curling, and even loss of nails. These symptoms are due to the changes in the small vessels of the nail bed. Often times people with lupus will have redness around the base of the nail as well.
I did read that dry, brittle nails can come from SJs as well. Makes sense since it causes dryness and it would be taking the moisture away from the nail bed.
also remember that the meds we take can affect our system which in turn can eventually effect our nails
Hope this helps!
Below are a few links about nails and AI disease
I have very thin and brittle nails so I can sympathize with you. Though I have loss my toe nail like three times but I thought that was my Rhaynauds didn't know that was lupus.
04-05-2013, 10:31 AM
I forgot to add that I do take Biotin to help hair re-growth-hair loss that I attribute to the side effects of meds.
Biotin is "supposed" to help strengthen nails.
04-05-2013, 07:13 PM
most of my nails have longitudinal lines, (some cracks), but others are growing in thickness, instead of in length. the info that tgal has offered is excellent. unfortunately lupus effects us in many ways we don't always think of.
04-06-2013, 09:18 AM
I have a quarterly follow-up scheduled with my handsome rheumy for Thursday and I have to have my normal labs drawn prior to the appt. I won't get any "falsies" placed until after he takes a gander at my nails. It's just strange that this change has just happened although I've been dx'ed for years. [insert sad face]
Maybe my labs will shed some light on the mystery....
04-06-2013, 09:36 PM
I have a quarterly follow-up scheduled with my handsome rheumy for Thursday ....so this is the real reason you want to look so good lol
04-06-2013, 09:49 PM
Shhhhh.....that's our little secret, Steve.
I can't help that I just happened upon a good looking Rheumy. None of my other docs are easy on the eyes and if I got stuck with SLE/SjS, I figure having a hunky doc is the consolation prize ;-)
Never mind the fact that I'm probably 4-5 inches taller and 7 years older than he is. Unless is he's into tall cougars, well, I will just refer to him as McDreamy. I'm good with that.
04-07-2013, 09:04 PM
If you have a Sallys Beauty Supply near you, they have a few good nail strengtheners there, I like the Nail Tek one, it does help
04-28-2013, 10:30 PM
I just remembered that I hadn't updated this thread.
Saw McDreamy (Rheumy), who referred me to dermatologist, who happened to have a same-day cancellation.
Derm said that nail changes could be combo of meds, SjS, peri-menopause and not drinking enough fluids. Oh, and there seems to be a bit of fungus beneath the nails, so no falsies for me.
I am to apply an anti-fungal cream to nails two times daily and another OTC cream 3x's daily, drink lots of water, no nail polish.
Apparently, I also have Acne Rosacea on face and in the eyes (Ocular Rosacea). Did you know there was such a disease of the eye? Its symptoms are similar to that of SjS-gritty eyes. I was rx'ed Doxycycline for those particular issues. I was told about the Rosacea by a cosmetics gal at Ulta a couple of years ago, but I thought she was just trying to sell me product. Guess that gal actually knew what she was talking about.
So, I do the cream in the nails for a few more weeks and take the antibiotics and return in eight weeks, or so.
In talking to a couple of friends that have also taken Biotin, they have also experienced dry, brittle nail changes AFTER starting Biotin, so I've stopped it to see if maybe the Biotin actually created or contributed to the monster.
05-28-2013, 09:05 PM
Thank you, BonusMom for the good tips. I will try them ... :)